Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Tampa Bay, FL

July 17, 2013Hillsborough County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 17, 2013, 3:51 PM EDT for Hillsborough County, Pinellas County, Florida. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2013, 3:51 PM EDT (19:51 UTC)
Expired
Jul 17, 2013, 4:45 PM EDT
In force
54 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties Hillsborough County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 26 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:39 PM EDT, 12 minutes earlier.

Area forecast discussion, Jul 17, 3:39 PM EDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
339 PM EDT WED JUL 17 2013

.SHORT TERM (TONIGHT-FRIDAY)...
THE UPPER LEVEL LOW CONTINUES TO MOVE SLOWLY NORTHWEST OVER THE
EASTERN GULF OF MEXICO...WITH SCATTERED SHOWERS AND THUNDERSTORMS
ONGOING OVER THE PENINSULA. FOR THE REST OF TODAY AND INTO
TONIGHT EXPECT SCATTERED CONVECTION TO CONTINUE ACROSS THE
SOUTHERN TWO-THIRDS OF THE FORECAST AREA. THESE STORMS HAVE
PRODUCED STRONG GUSTY WINDS AND WILL CONTINUE TO DO SO FOR THE
REST OF THE DAY AS THEY MOVE QUICKLY TO THE WEST. MOST OF THE
RAIN SHOULD COME TO AN END TONIGHT BUT WEAK TROUGHING OVER SOUTH
FLORIDA COMBINED WITH THE DEEP MOISTURE ALREADY IN PLACE COULD
LEAD TO A FEW SHOWERS OVERNIGHT...SO LEFT ISOLATED POPS IN FOR
THE SOUTHERN HALF OF THE CWA FOR NOW.

FOR THURSDAY AND FRIDAY...THE STRONG RIDGE OVER THE EASTERN HALF
OF THE COUNTRY WILL BREAK DOWN WITH SURFACE HIGH PRESSURE IN THE
WESTERN ATLANTIC BUILDING BACK TOWARD THE STATE...AND WIND FLOW
BECOMING MORE SOUTHEAST. RAIN CHANCES WILL REMAIN ON THE HIGH SIDE
FOR BOTH DAYS WITH PLENTY OF DEEP MOISTURE IN PLACE ACROSS THE
PENINSULA.

.LONG TERM (FRIDAY NIGHT-TUESDAY)...
A MID LEVEL TROUGH OVER THE NORTHERN GULF AT THE START OF THE
PERIOD WILL WEAKEN AND RETROGRADE WEST AS UPPER RIDGING FROM THE
WESTERN ATLANTIC BUILDS WEST ACROSS THE SOUTHERN PENINSULA AND
GULF AS THE ATTENDANT SURFACE RIDGE AXIS MEANDERS ABOUT THE
CENTRAL PENINSULA. DEEP MOISTURE (PW'S CLOSE TO 2 INCHES)
COMBINED WITH DAYTIME HEATING WILL SUPPORT SCATTERED DIURNAL SEA
BREEZE DRIVEN SHOWERS AND STORMS ACROSS THE FORECAST AREA ON
SATURDAY AND SUNDAY...WITH A SOUTH TO SOUTHWEST STEERING FLOW
FAVORING LATE NIGHT AND EARLY MORNING SHOWERS AND STORMS ALONG THE
COAST...THEN MOVING TO INLAND LOCATIONS ALONG THE SEA BREEZE EACH
AFTERNOON...WHERE THE HIGHEST RAIN CHANCES (POPS 40 TO 50 PERCENT)
WILL RESIDE BOTH DAYS.

DURING MONDAY AND TUESDAY THE UPPER AND SURFACE RIDGE WILL SINK
SOUTH ACROSS THE SOUTHERN PENINSULA AS A SHORT WAVE TROUGH
IMPINGES UPON IT AS IT MOVES INTO THE SOUTHEASTERN STATES WITH
AN ATTENDANT COLD FRONT STALLING OUT ACROSS THE NORTHERN GULF
REGION. A SOUTHWEST TO WEST STEERING FLOW BETWEEN THESE TWO
FEATURES WILL CONTINUE TO FAVOR LATE NIGHT AND EARLY MORNING
SHOWERS/STORMS ALONG THE COAST THEN MOVING TO INLAND LOCATIONS
EACH AFTERNOON AS THE SEA BREEZE MOVES INLAND.

NIGHT TIME LOW TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL
THROUGH THE PERIOD...ESPECIALLY ALONG THE COAST DUE TO THE ONSHORE
FLOW WHERE READINGS WILL RANGE FROM THE LOWER TO MID 70S INLAND
AREAS TO THE MID AND UPPER 70S ALONG THE COAST. DAYTIME HIGHS
WILL RUN NEAR NORMAL ALONG THE COAST WITH READINGS IN THE UPPER
80S TO AROUND 90...AND A FEW DEGREES ABOVE NORMAL WELL INLAND
WHERE READINGS WILL CLIMB IN THE LOWER TO MIDDLE 90S.

&&

.AVIATION...
SHRA/TSRA EXPECTED TO END EARLY THIS EVENING...WITH VFR CONDITIONS
TO FOLLOW OVERNIGHT.

&&

.MARINE...
WINDS AND SEAS WILL REMAIN BELOW ADVISORY OR CAUTIONARY CRITERIA
THROUGH THE NEXT FEW DAYS.

&&

.FIRE WEATHER...
NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  88  75  87 /  30  60  30  50
FMY  73  89  73  90 /  30  60  30  40
GIF  73  91  73  90 /  20  60  30  50
SRQ  74  88  74  88 /  30  60  30  50
BKV  70  89  71  89 /  20  50  30  50
SPG  77  87  77  88 /  30  60  30  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/MARINE/FIRE WEATHER...05/CARLISLE
AVIATION...21/JELSEMA
PREVIOUS LONG TERM...57/MCMICHAEL
Hazardous weather outlook, Jul 17, 5:38 AM EDT, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
538 AM EDT WED JUL 17 2013

FLZ039-042-043-048>052-055>057-060>062-065-GMZ830-850-853-856-870-
873-876-172330-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DESOTO-CHARLOTTE-LEE-
TAMPA BAY WATERS-TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
538 AM EDT WED JUL 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE COMBINED WITH DAYTIME HEATING WILL LEAD TO SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS ALL OF WEST CENTRAL AND
SOUTHWEST FLORIDA TODAY. STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
STRONG GUSTY WINDS...FREQUENT LIGHTNING STRIKES AND POSSIBLY SOME
SMALL HAIL AS THEY MOVE RAPIDLY TO THE WEST AT 15 TO 20 MPH. REMEMBER
IF THUNDER IS HEARD OR LIGHTNING IS OBSERVED MOVE INDOORS IMMEDIATELY.

...WIND AND SEA IMPACT...
EASTERLY WINDS IN THE 15 TO 20 KNOT RANGE ALONG WITH SEAS OF 2 TO
4 FEET WILL CREATE HAZARDOUS BOATING CONDITIONS OVER THE CENTRAL
AND SOUTHERN OFFSHORE GULF WATERS BETWEEN BONITA BEACH AND TARPON
SPRINGS OUT 20 TO 60NM TODAY...AND ALL SMALL CRAFT OPERATORS SHOULD
EXERCISE CAUTION. THESE CONDITIONS WILL CONTINUE EARLY TONIGHT...THEN
LIGHTER WINDS AND LOWER SEAS WILL RETURN TO THE GULF WATERS ON
THURSDAY WITH IMPROVING CONDITIONS EXPECTED.

...RIVER FLOOD IMPACT...
A RIVER FLOOD WARNING REMAINS IN EFFECT FOR THE CYPRESS CREEK AT
WORTHINGTON GARDENS THROUGH THURSDAY...AND THE MYAKKA RIVER AT THE
MYAKKA RIVER STATE PARK UNTIL FURTHER NOTICE. ANY ADDITIONAL HEAVY
RAINFALL OVER THE RIVER AND CREEK TODAY COULD CAUSE A FURTHER RISE
IN WATER LEVELS AND MORE PRONOUNCED FLOODING THROUGH THE PERIOD.
RESIDENTS LIVING ALONG RIVERS AND FASTER FLOWING STREAMS SHOULD
REMAIN ALERT TO ANY RAPID RISES IN WATERS LEVELS AND BE READY TO
MOVE TO HIGHER GROUND IF FLOODING IS OBSERVED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

...THUNDERSTORM IMPACT...
ABUNDANT MOISTURE AND DAYTIME HEATING WILL SUPPORT SCATTERED
DIURNAL SEA BREEZE DRIVEN SHOWERS AND THUNDERSTORMS ACROSS THE
REGION EACH DAY DURING THE AFTERNOON AND EARLY EVENING HOURS. AN
EASTERLY STEERING FLOW WILL CONTINUE TO SUPPORT HIGHEST RAIN
CHANCES FOR STORMS ALONG COASTAL LOCATIONS THROUGH THURSDAY.
DURING FRIDAY AND INTO THE WEEKEND AND CONTINUING INTO EARLY NEXT
WEEK A DEVELOPING SOUTH TO SOUTHWESTERLY WIND FLOW WILL SHIFT
HIGHEST CHANCES FOR STORMS TO INLAND LOCATIONS EACH AFTERNOON AS
THE WEST COAST SEA BREEZE MOVES INLAND AND COLLIDES WITH THE EAST
COAST BOUNDARY DOWN THE SPINE OF THE PENINSULA EACH AFTERNOON.
LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT
LIGHTNING STRIKES...AND SOME SMALL HAIL WILL ACCOMPANY THE
STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MCMICHAEL

In the hours before

Special weather statement, Jul 17, 2:57 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
257 PM EDT WED JUL 17 2013

FLZ055-056-060>062-172000-
DE SOTO-HARDEE-MANATEE-SARASOTA-CHARLOTTE-
257 PM EDT WED JUL 17 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CHARLOTTE...
SARASOTA...SOUTHERN MANATEE...SOUTHWESTERN HARDEE AND WESTERN DESOTO
COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH STRONG WIND GUSTS
VALID UNTIL 400 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 7
MILES WEST OF LIMESTONE TO HARBOUR HEIGHTS...OR ALONG A LINE
EXTENDING FROM 14 MILES NORTHWEST OF ARCADIA TO PORT CHARLOTTE...
MOVING WEST AT 20 MPH WILL AFFECT LIMESTONE...FORT OGDEN...LAKE SUZY
AND CHARLOTTE HARBOR.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2745 8179 2689 8168 2684 8207 2687 8207
      2689 8210 2692 8211 2695 8207 2695 8209
      2691 8214 2692 8217 2683 8215 2681 8229
      2705 8245 2723 8253 2744 8270 2752 8274
TIME...MOT...LOC 1857Z 093DEG 18KT 2736 8204 2700 8205
Special weather statement, Jul 17, 3:02 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
302 PM EDT WED JUL 17 2013

FLZ050-055-171930-
PINELLAS-MANATEE-
302 PM EDT WED JUL 17 2013

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MANATEE AND
SOUTHERN PINELLAS COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A CLUSTER OF
THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM PINELLAS POINT TO
10 MILES SOUTHEAST OF FORT DESOTO PARK...OR ALONG A LINE EXTENDING
FROM DOWNTOWN SAINT PETERSBURG TO 5 MILES EAST OF FORT DESOTO PARK
TO PALMETTO. THIS CLUSTER OF STORMS WAS QUICKLY MOVING WEST AT 30
MPH...AND WILL AFFECT LAKE MAGGIORE...BOYD HILL NATURE
PRESERVE...PINELLAS POINT AND SAINT PETE BEACH...UNTIL 330 PM EDT.

THIS INCLUDES INTERSTATE 275 BETWEEN EXITS 2 AND 7.

GUSTY WINDS OF 35 TO 45 MPH ARE EXPECTED ALONG WITH FREQUENT
LIGHTNING. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.

&&

LAT...LON 2774 8262 2769 8264 2769 8270 2767 8271
      2767 8267 2759 8262 2764 8258 2765 8254
      2756 8251 2751 8269 2757 8262 2765 8270
      2756 8273 2751 8270 2750 8272 2753 8275
      2760 8272 2761 8275 2774 8276
TIME...MOT...LOC 1900Z 074DEG 26KT 2771 8263 2763 8265
          2757 8262
Special weather statement, Jul 17, 3:43 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
343 PM EDT WED JUL 17 2013

FLZ050-051-055-060-172030-
HILLSBOROUGH-PINELLAS-MANATEE-SARASOTA-
343 PM EDT WED JUL 17 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
MANATEE...SOUTHERN PINELLAS...SOUTHWESTERN HILLSBOROUGH AND WESTERN
SARASOTA COUNTIES FOR A LINE OF STRONG THUNDERSTORMS WITH STRONG WIND
GUSTS VALID UNTIL 430 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A
LINE OF STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM
WIMAUMA TO OSPREY...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST
OF FISH HAWK TO 7 MILES NORTHWEST OF VENICE...MOVING WEST AT 30 MPH
WILL AFFECT WIMAUMA...LAKEWOOD RANCH...FRUITVILLE AND BEE RIDGE.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS
LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.

&&

LAT...LON 2792 8285 2786 8259 2771 8263 2765 8257
      2779 8243 2785 8256 2777 8220 2707 8238
      2707 8246 2753 8275 2760 8278 2761 8277
      2752 8269 2753 8266 2764 8258 2769 8270
      2764 8266 2761 8274 2761 8275
TIME...MOT...LOC 1943Z 077DEG 25KT 2770 8232 2717 8255

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:35 PM EDTSpecial Marine WarningTBW85 min
Jul 17, 2:49 PM EDTSpecial Marine WarningTBW56 min
Jul 17, 2:57 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Manatee, Sarasota63 min
Jul 17, 3:02 PM EDTSpecial Weather StatementTBWManatee28 min
Jul 17, 3:43 PM EDTSpecial Weather StatementTBWManatee, Pinellas, Sarasota47 min
Jul 17, 3:45 PM EDTSpecial Marine WarningTBW90 min
Jul 17, 5:03 PM EDTSpecial Marine WarningTBW87 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.